Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 62, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 4, 2016, 12:54 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2016, 12:54 AM CDT (05:54 UTC)
- Expired
- Jun 4, 2016, 2:45 AM CDT
- In force
- 111 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 88 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 5.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
579
WGUS54 KHGX 040554
FFWHGX
TXC039-321-040745-
/O.NEW.KHGX.FF.W.0062.160604T0554Z-160604T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1254 AM CDT SAT JUN 4 2016
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
SOUTH CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 245 AM CDT
* AT 1252 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 4 INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SARGENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 2873 9574 2889 9581 2898 9559 2891 9547
2887 9545 2877 9560
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 11:56 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 3, 11:56 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1156 PM CDT FRI JUN 3 2016
.AVIATION...
SHRA/TSRA developing quickly along the immediate coast and should
continue to do so through 15z then should wane. Then expect storms
to become scattered across the inland areas and persist. TAFS
will be problematic with coverage and will be carrying VCSH/VCTS
for the inland sites after 09z and through the afternoon hours.
Afternoon hours will primed with greater instability and
approaching cold front and backed ll winds. Gusty winds will also
be possible but great threat for those may be closer to the coast
this morning.
45
&&
.PREV DISCUSSION... /ISSUED /
UPDATE...
Upper low was still to the west of the forecast area. The latest
HRRR forecasts the low to drift southward during the night. The
model still brings the best rainfall chances over the west and
coastal areas later this evening through the overnight. Given the
location of the upper low, convergence at the surface, and PW/s
of almost 2 inches coming in from the south, think that the model
is on the right track. Locally heavy rainfall will continue to be
possible.
For this update, tweaked the POPS, Weather, and QPF forecast
fields.
40
PREV DISCUSSION... /ISSUED 755 PM CDT FRI JUN 3 2016/
AVIATION...
Upper low spinning away near Temple with storms along the coast
from near Galveston Bay to KHGX to north of LBX and these storms
appear to be focused on seabreeze and outflow collision with
remains of the system that moved through the Coastal Bend still
moving up the coast and circulation center nearing BYY. This may
help focus development from near ARM to EFD for the next few
hours. After that the loss of heating storms should be the
driver leading to the diminishing of coverage. Storms SW of 11R to
near T20 is in area of local convergence and favorable diffluence
aloft and these may be more persistent until moving east and
north. Will reintroduce VCTS for CLL after 02z. Will be keeping a
close eye out for any signs of development of core rain event type
system to the W-NW of CLL. The upper low (with multiple centers)
should drift slowly southward overnight with a spoke of vorticity
rotating around through the SE quadrant and expect that 850 flow
will back across the area pulling moisture inland and should lead
to the development of more showers and thunderstorms in the 09z-
15z window. Areas along the coast and just offshore may be very
active with storms. For now will carry TEMPO for most of the
southern terminals for this event. Destabilization gets underway
after 14z with heating and vcsh/vcts will probably be the norm for
the main hubs especially in the afternoon as diffuse frontal
boundary sags south into the area.
45
PREV DISCUSSION... /ISSUED 400 PM CDT FRI JUN 3 2016/
SHORT TERM (Tonight through Saturday Night)...
Flash Flood Watch remains in effect through Saturday Evening...
Afternoon water vapor imagery shows the main upper low centered
near Waco, with the surface circulation located just east near
Goldthwaite. Scattered showers and thunderstorms continue to
develop across the region this afternoon, with stronger activity
dropping an isolated 1-2 inches of rainfall as it slowly drifts
north. Expect continued development as mid/upper level impulses
rotate around the main low, with a brief lull in activity possible
later this evening with loss of daytime heating. The main upper
low is expected to slowly drop south tonight, with another
thunderstorm complex developing late tonight west/southwest of
the region and spreading northeast along the coast as a result of
low level speed convergence setting up along the coast (aided by
whatever disturbances move overhead). Highlighting the greatest
coverage (60-80 PoPs) along and south of Interstate 10 given
consistency with the 00z SPC SSEO members/TTU-WRF/HRRR. Anticipate
widespread 1-2" rain totals in this area, tapering off north of
Interstate 10. Given forecast soundings showing generally weak
column winds overnight (850 to 300 MB mean winds less than 5
knots) locally higher amounts approaching 4 to 7" will be possible
across the forecast area from any slow-moving or training activity
that develops. Antecedent conditions are still ripe for any
rainfall to produce flash flooding concerns (1 hour flash flood
guidance values less than 3 inches) and have continued the flash
flood watch for the entire area through 7 PM on Saturday.
Regarding the possibility for a core rain event overnight over the
western counties as the upper low pushes south into South Texas,
the upper low appears to be a cold core system as opposed to a
warm core system based on analysis of upper air and aircraft
data. 12z RAOBS sampled 500 MB temperatures of -8 to -9 degrees C
across the state with 18Z aircraft soundings out of Austin (close
to the center of the upper low) reporting 500 MB temperatures near
-10 degrees C. Core rain events result from convection
developing/consolidating near the center of a warm core low as
cooling temperatures around the system result in increasing
pressures, causing increasing low level convergence near the
center of the system. This consolidating convective area can
produce very heavy rains (a signal that the 12z NAM12 continued to
advertise), with the rest of the models trending to an overnight
convective pattern more consistent with a cold core upper low.
However, will need to monitor trends for western areas if
nocturnal convection does develop near the center of the upper
low tonight.
Expect showers and thunderstorms to be ongoing Saturday morning as
the thunderstorm complex south of Interstate 10 pushes along the
coast with morning lows falling into the upper 60s to low 70s.
There's lower confidence on how far inland rain will extend
Saturday morning as whatever is developing along the coast may rob
inflow/moisture and could see drier conditions during the morning
hours on Saturday across the northern counties. As the complex
shifts east of the region, expect another round of showers and
thunderstorms to develop during the day Saturday from the
combination of daytime heating (highs near 80s) and moisture
wrapping around back the surface low into the region.
A brief lull in activity is expected Saturday night again with
loss of heating and main lift from the upper low dropping south of
the region with lows in the upper 60s to low 70s.
LONG TERM (Sunday through Thursday)...
The upper level disturbance over South Texas begins to shear out
along the Texas coast on Sunday. Expect thunderstorm coverage to
decrease significantly on Sunday as a weak frontal boundary pushes
across the region, allowing drier air to filter into the area. The
threat for locally heavy rain will exist at least along the coast
ahead of the front with precipitable water values remaining above
1.7 inches and some weak lift provided by the shear axis.
A more typical summertime pattern begins to resume Monday and
Tuesday with isolated to scattered thunderstorms developing along
the sea breeze and afternoon temperatures warming back into the
mid to upper 80s (with possibly the first 90 degree day this year
for IAH next week). A building upper ridge mid to late week will
result in a much needed dry period returning to the region.
Huffman
MARINE...
Periods of showers and thunderstorms can be expected the next few
days as a series of upper level disturbances move overhead. Winds
and seas will be higher in and near storms. Otherwise, onshore flow
will persist into Saturday. A weak frontal boundary may push off
the coast on Sunday. At this time, it appears that any affects from
possible tropical development over the weekend and into early next
week will remain well east of our area. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 67 79 68 84 65 / 60 70 50 30 10
Houston (IAH) 69 81 68 85 68 / 70 70 50 40 30
Galveston (GLS) 75 81 75 83 74 / 70 70 50 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening FOR THE FOLLOWING
ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...NONE.
&&
Discussion...40
Aviation/Marine...45Hazardous weather outlook, Jun 3, 2:49 PM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 249 PM CDT FRI JUN 3 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-042000- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 249 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER CENTRAL TEXAS WILL SLOWLY MOVE INTO SOUTH TEXAS THIS WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES ROTATING AROUND THIS FEATURE WILL PIVOT INTO SOUTHEAST TEXAS TRIGGER PERIODS OF SHOWERS AND THUNDERSTORMS. THE WEATHER PATTERN TODAY WILL BE SIMILAR TO THE PAST COUPLE OF DAYS. ON AVERAGE MOST LOCATIONS CAN ANTICIPATE 1/2 TO 2 INCHES OF RAINFALL...BUT LOCALIZED SWATHS OF MUCH HIGHER TOTALS BETWEEN 4 AND 7 INCHES ARE POSSIBLE WHERE TRAINING SETS UP. WE WILL BE KEEPING AN EYE ON THE POTENTIAL FOR ANOTHER STORM COMPLEX TO POSSIBLY IMPACT THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER WILL CONTINUE SATURDAY. THE THREAT FOR ISOLATED HEAVY RAINFALL WILL CONTINUE FOR COASTAL AREAS INTO SUNDAY. A GRADUAL DRYING TREND WILL BEGIN FOR AREAS WELL INLAND ON SUNDAY...BUT SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT RAINFALL AND FLASH FLOODING. GMZ330-335-350-355-370-375-042000- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 249 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY IMPACT AREAS ALONG THE UPPER TEXAS COAST TONIGHT. GUSTY WINDS AND HEAVY RAINFALL MAY LIMIT VISIBILITIES TO 1 NM OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:20 PM CDT | Special Marine Warning | HGX | 25 min | |
| Jun 3, 9:20 PM CDT | River Flood Warning | HGX | Burleson, Lee | 52 hr |
| Jun 3, 11:18 PM CDT | Flash Flood Warning | HGX | Matagorda | 3 hr |
| Jun 4, 12:25 AM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 2 hr |
| Jun 4, 12:28 AM CDT | Areal Flood Advisory | HGX | Brazoria | 2 hr |
| Jun 4, 1:35 AM CDT | Areal Flood Advisory | HGX | Harris | 115 min |
| Jun 4, 1:43 AM CDT | Flash Flood Warning | HGX | Brazoria | 2 hr |
| Jun 4, 2:28 AM CDT | Areal Flood Advisory | HGX | Harris, Waller | 62 min |
| Jun 4, 2:34 AM CDT | Flash Flood Warning | HGX | Brazoria, Matagorda | 56 min |
| Jun 4, 2:52 AM CDT | Special Marine Warning | HGX | 38 min | |
| Jun 4, 3:00 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Jun 4, 3:18 AM CDT | Special Marine Warning | HGX | 87 min | |
| Jun 4, 3:32 AM CDT | Areal Flood Advisory | HGX | Colorado, Wharton | 58 min |
| Jun 4, 4:04 AM CDT | Special Marine Warning | HGX | 41 min | |
| Jun 4, 4:16 AM CDT | Areal Flood Advisory | HGX | Chambers, Galveston | 119 min |
| Jun 4, 4:37 AM CDT | Special Weather Statement | HGX | Galveston | 53 min |
| Jun 4, 4:39 AM CDT | Special Marine Warning | HGX | 96 min | |
| Jun 4, 5:12 AM CDT | Flash Flood Warning | HGX | Chambers, Galveston | 93 min |
| Jun 4, 5:26 AM CDT | Special Weather Statement | HGX | Chambers | 49 min |
| Jun 4, 6:22 AM CDT | Areal Flood Advisory | HGX | Galveston | 113 min |
| Jun 4, 6:59 AM CDT | Special Marine Warning | HGX | 2 hr | |
| Jun 4, 7:37 AM CDT | Flash Flood Warning | HGX | Galveston | 2 hr |
| Jun 4, 9:59 AM CDT | Areal Flood Advisory | HGX | Galveston | 3 hr |
| Jun 4, 11:04 AM CDT | River Flood Warning | HGX | Jackson | 46 hr |
| Jun 4, 1:12 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 3 hr |
| Jun 4, 1:24 PM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 3 hr |
| Jun 4, 2:22 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 113 min |
| Jun 4, 3:06 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 4 hr |
| Jun 4, 4:22 PM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 3 hr |
| Jun 4, 5:46 PM CDT | Areal Flood Advisory | HGX | Austin, Brazos, Colorado, Fort Bend, Grimes, Waller and 2 more | 119 min |
| Jun 4, 6:59 PM CDT | Areal Flood Warning | HGX | Chambers, Harris, Liberty | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.